MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSTD1045
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/19/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed offset coil winds on the embolization coil and a kink in the pusher assembly.If the smart coil is forcefully advanced against resistance, damage such as this may occur.During the functional test, the smart coil was advanced out of its introducer sheath without an issue.Resistance was then encountered while attempting to advance the smart coil through a demonstration microcatheter due to a kink in the pusher assembly, and the smart coil could not be advanced any further.Further evaluation revealed additional kinks on the pusher assembly.This damage is likely incidental to the reported complaint and the root cause could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, the physician implanted three smart coils into the target location before removing the microcatheter and flushing it on the back table.While advancing the next smart coil through the middle of the microcatheter, the physician encountered resistance.Therefore, the smart coil and the microcatheter were removed and flushed on the back table.Next, the same smart coil was re-advanced through the microcatheter and the same issue occurred; therefore, the smart coil was removed and no longer used in the procedure.The procedure was completed using three other smart coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11570850
Report Number3005168196-2021-00586
Device Sequence Number3598673
Product Code HCG
UDI-Device Identifier00814548014401
UDI-Public00814548014401
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/24/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/20/2022
Device Model Number400SMTSTD1045
Device Catalogue Number400SMTSTD1045
Device Lot NumberF78753
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/04/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/24/2021
Initial Report FDA Received Date03/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005